Alert archive / Pennsylvania / Frost Advisories in 2022

Frost Advisory 3, NWS Cleveland, OH

September 29, 2022Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this frost advisory at Sep 29, 2022, 2:29 PM EDT for Crawford County, Erie County, Pennsylvania. It took effect at Sep 30, 2022, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2022, 2:29 PM EDT (18:29 UTC)
In effect from
Sep 30, 2022, 1:00 AM EDT
Expired
Sep 30, 2022, 8:58 AM EDT
In force
8 hr
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS71 KCLE 291829
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
229 PM EDT Thu Sep 29 2022

PAZ002-003-300230-
/O.NEW.KCLE.FR.Y.0003.220930T0500Z-220930T1300Z/
Southern Erie-Crawford-
Including the cities of Edinboro, Corry, Union City, Meadville, 
and Titusville
229 PM EDT Thu Sep 29 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Southern Erie and Crawford Counties.

* WHEN...From 1 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
732 
WWUS71 KCLE 300135
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
935 PM EDT Thu Sep 29 2022

PAZ002-003-300945-
/O.CON.KCLE.FR.Y.0003.220930T0500Z-220930T1300Z/
Southern Erie-Crawford-
Including the cities of Edinboro, Corry, Union City, Meadville, 
and Titusville
935 PM EDT Thu Sep 29 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Southern Erie and Crawford Counties.

* WHEN...From 1 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
343 
WWUS71 KCLE 300541
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
141 AM EDT Fri Sep 30 2022

PAZ002-003-301300-
/O.CON.KCLE.FR.Y.0003.000000T0000Z-220930T1300Z/
Southern Erie-Crawford-
Including the cities of Edinboro, Corry, Union City, Meadville, 
and Titusville
141 AM EDT Fri Sep 30 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Southern Erie and Crawford Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
942 
WWUS71 KCLE 301258
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
858 AM EDT Fri Sep 30 2022

PAZ002-003-301400-
/O.CAN.KCLE.FR.Y.0003.000000T0000Z-220930T1300Z/
Southern Erie-Crawford-
Including the cities of Edinboro, Corry, Union City, Meadville, 
and Titusville
858 AM EDT Fri Sep 30 2022

...FROST ADVISORY IS CANCELLED...

Temperatures will continue to rise through the morning hours.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Sep 29, 1:44 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 29, 1:44 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
144 PM EDT Thu Sep 29 2022

.SYNOPSIS...
High pressure continues to build into the region today,
gradually moving eastward through the weekend. The remnants of
Ian will move into the Appalachians by Saturday followed by
high pressure returning to the area for the end of the weekend
into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
12:30 PM Update...
Lowered highs slightly this afternoon, as well as delayed the
clearing of the clouds. Despite the high slowly building in,
persistent flow off the lakes is keeping stratus in place. This
will slowly erode this evening and early tonight.

9:30 AM Update...
The forecast remains on track this morning with no changes, but
the question continues to be how soon will the clouds clear out.
Surface high pressure over Michigan will slide overhead this
afternoon and evening bringing drier air, but continued flow
across the warm lakes is causing clouds to hold on. Latest
visible satellite loops show the clearing line now into western
Lake Erie and NW Ohio, but it will take until this afternoon to
make it across the rest of the area. Continued with the same
forecast of mostly sunny by mid afternoon, but will continue to
monitor the progress.

620 AM Update...
No major changes this morning except to add to the sky cover
grids for the ongoing stratus. Minor temperature edits to the
high temperatures today as well.

Original Discussion...
Finally getting a much needed wholesale change in the weather
pattern after a few days of persistent unidirectional low level
flow, deep layer instability/steep low level lapse rates over warm
lake waters, and a closed upper level low resulting in days long off
and on lake effect rain. The closed low is finally degrading into
more of a trough axis that continues to weaken as it trudges towards
the northeast coast, being replaced by an upstream southwest to
northeast oriented ridge axis. High pressure at the surface
simultaneously settles into the Great Lakes, and with the lake
effect flows ceasing, an end to the low level moisture depth is in
sight. Still have to get through the rest of the overnight period
with some stratus that is hanging on for all it is worth, but
getting into the afternoon hours this should be replaced by a
cumulus field utilizing what is left of the low level layer moisture
during mixing under the 850mb inversion. Temperatures remain on the
cool side today around 10 degrees below normal or so for the end of
September heading into the evening.

Clearing commences in the evening and into the overnight period.
Winds finally shut down enough now that we are out of the pressure
gradient in the lake effect regime that radiational cooling will be
a player in the overnight forecast. Dewpoints drop into the 30s
tonight, and coupled with the clear skies, some upper 30s
temperatures are possible, especially in the valleys in the interior
areas of the CWA, especially NW OH/NW PA. Lakeshore areas will
remain in the 40s to even near 50 for areas along the western basin
shoreline/islands. With the wet pattern over the last week providing
a moist surface combining with the radiational cooling, interior
fog, especially in the valleys, is a good bet to form. Further east
where mid 30s may occur in NW PA, patchy frost is possible in
eastern Erie/Crawford counties in Pennsylvania.

High pressure that moved into the Great Lakes will exhibit signs of
weakening while Ian begins a northward push. No immediate impacts
for the near term forecast period except for high level moisture
getting slung in to the southeastern zones late Friday. Temperatures
increase under improving 850mb temperatures and insolation outside
of the aforementioned Ian cirrus. No POPs through the entire near
term forecast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The remnants of TC Ian will be moving north towards the Mid-Atlantic
on Friday night, resulting in increased cloudiness that is
unfortunately expected to linger well through the weekend. With the
expected widespread cloudiness, temperatures will remain slightly
below normal, generally in the mid-60s. Simultaneously, an area of
high pressure will build south across the Great Lakes, resulting in
a strong pressure gradient across the Lower Great Lakes, especially
on Sunday. Northeasterly winds of 15 to 25 mph are to be expected
with gusts up to 30 mph and perhaps slightly higher to 35 mph near
the lakeshore.

Perhaps some good news is that the forecast should in large part be
dry with the best precipitation chances confined south and southeast
of the area.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Cloud cover may persist into Monday as a weak upper low lingers
across the Mid-Atlantic and Lower OH Valley, associated with the
remnants of TC Ian. As a result, below average temperatures will
persist across the area, in the low to mid-60s. Sunshine should
finally return by Tuesday and Wednesday as surface high pressure
settles in overhead with temperatures finally returning back to
normal in the upper 60s to near 70.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Stratus clouds are holding tough this afternoon due to a
northeasterly flow across the lakes. This is keeping BKN to OVC cigs
between 2800 and 3500 feet. CAK and YNG are still seeing the
MVFR most frequently, but think that it will become mainly VFR
by mid afternoon. Once the surface high builds in, clouds will
finally break up this evening with VFR cigs prevailing tonight
and Friday. Fog, or at least mist is possible tonight. The best
chance is at CAK and YNG, but due to uncertainty, just dropped
vis to 1 to 2 miles at this time at all sites except ERI.
Periods of 1/4 mile or lower are certainly possible late
tonight, especially at CAK and YNG.

NE winds of 5-10 knots this afternoon will become light and
variable tonight, then light E to NE Friday morning.

Outlook...Non-VFR should be isolated through early next week
after the Friday morning fog potential.

&&

.MARINE...
Conditions across the lake will continue to improve through the
morning and have allowed all remaining headlines to expire.
Otherwise, quiet marine conditions are anticipated through Friday
with high pressure overhead. By Friday night into Saturday, rough
marine conditions will return as northeast winds will increase into
the 15 to 20 knot range, becoming 20 to 25 knots by Saturday night
into Sunday. Will definitely need a Small Craft Advisory for much of
the weekend, possibly persisting into Monday morning as
northeast winds remain in the 15 to 20 knot range. Conditions
should finally improve by late Monday into Tuesday as high
pressure returns.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...Garuckas/26
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Garuckas
MARINE...Kahn
Hazardous weather outlook, Sep 29, 3:54 AM EDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
354 AM EDT Thu Sep 29 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
354 AM EDT Thu Sep 29 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Pennsylvania, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.